Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2014, 4:53 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 4:53 PM CDT (21:53 UTC)
- Expired
- May 11, 2014, 6:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:22 PM CDT | HAIL 1.25 | 8 E Clark State Lake, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
092
WUUS53 KDDC 112153
SVRDDC
KSC025-057-097-112300-
/O.NEW.KDDC.SV.W.0022.140511T2153Z-140511T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ASHLAND...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARK STATE LAKE...KINGSDOWN...BUCKLIN...MULLINVILLE AND
GREENSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9996 3773 9963 3773 9904 3738 9947
3738 9954 3732 9954 3722 9967
TIME...MOT...LOC 2153Z 222DEG 33KT 3731 9977
HAIL...1.75IN
WIND...60MPH
$$
KRUSE1 follow-up statement
051
WWUS53 KDDC 112225
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN MAY 11 2014
KSC025-112235-
/O.CAN.KDDC.SV.W.0022.000000T0000Z-140511T2300Z/
CLARK KS-
525 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3745 9956 3747 9956 3748 9965 3772 9951
3773 9904 3741 9943
TIME...MOT...LOC 2225Z 222DEG 33KT 3753 9952
$$
KSC057-097-112300-
/O.CON.KDDC.SV.W.0022.000000T0000Z-140511T2300Z/
KIOWA KS-FORD KS-
525 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FORD AND KIOWA COUNTIES UNTIL 600 PM CDT...
AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF BUCKLIN...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MULLINVILLE AND GREENSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3745 9956 3747 9956 3748 9965 3772 9951
3773 9904 3741 9943
TIME...MOT...LOC 2225Z 222DEG 33KT 3753 9952
HAIL...1.75IN
WIND...60MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:57 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 11, 2:57 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT Sun May 11 2014 ...Update to short term... .SHORT TERM...(This evening through Monday) ISSUED AT 254 PM CDT SUN MAY 11 2014 Abbreviated AFD due to ongoing warning operations. From my mesoscale discussion at 1:53 PM... (Convection already has developed by the same mesoscale assessments still applies) Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't be long before convection develops. Visible satellite imagery shows increasing cumulus along the dryline/front. HRRR indicates thunderstorms developing along the Highway 283 corridor in the 3-4 pm time range. Right moving Bunkers shows propagation vectors northeasterly at 45 kt. Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic and kinematic variables) and damaging outflow winds. There is an small window of tornadic opportunity between 7 and 9 pm as low level winds back across central/south central-Kansas but all the big wedge/strong tornadoes should remain across Nebraska/Iowa with just small spin ups/weak tornadoes in our area, if possible. Convection will depart the area tonight. Some light showers will be possible on the backside of the departing wave. It will be windy post frontal through tomorrow. Right now conditions look borderline for wind advisory criteria. .LONG TERM...(Monday night through Sunday) ISSUED AT 122 PM CDT SUN MAY 11 2014 An upper level longwave trough will be moving across the Plains on Tuesday but should be dry with the moisture pushed east of the area. Colder temperatures will accompany this trough with overnight lows on Monday night into the mid 30s and highs on Tuesday in the low to mid 60s. Strong northwest winds will mix down to the surface with winds of 15 to 30 mph and partly cloudy skies. For Wednesday into Thursday, dry northwesterly upper level flow will follow with highs slowly warming into the upper 60s and 70s. Wednesday morning may be the coldest morning with light winds and lows in the low to mid 30s. For Friday and Saturday, a few showers and thunderstorms may form as as some upper air disturbances in northwest flow aloft interact with increasing upslope moisture. Lows will be in the 40s and highs around 70 to 75. On Sunday, of next week, upper level ridging is forecast with dry and warmer temps around 80. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1101 AM CDT SUN MAY 11 2014 VFR conditions through much of the TAF. Main exception is for KDDC/KHYS this afternoon/eve, where convection could create temporary MVFR cigs in heavy thunderstorm activity. Southerly winds 20-30 kt will become northerly 15-28 kt in the wake of a fropa later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 56 35 63 / 20 10 0 0 GCK 42 53 34 62 / 20 20 0 0 EHA 42 55 34 61 / 10 10 0 10 LBL 44 58 34 62 / 10 10 0 10 HYS 46 53 35 63 / 80 30 0 0 P28 56 63 40 66 / 80 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066- 078>081-088>090. RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076- 084>086. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SUN MAY 11 2014 KSZ074>076-084>086-120915- STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>064-077-087-120915- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY- MEADE- 410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ046-065-066-078>081-088>090-120915- RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE- BARBER- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 11, 4:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL ALEXANDER 38.47N 99.55W
05/11/2014 E1.00 INCH RUSH KS LAW ENFORCEMENT
&&
WHOVORKALocal storm report, May 11, 4:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 15 S DODGE CITY 37.54N 100.01W
05/11/2014 E1.75 INCH FORD KS PUBLIC
&&
WHOVORKALocal storm report, May 11, 4:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ALEXANDER 38.47N 99.55W
05/11/2014 E1.00 INCH RUSH KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, May 11, 4:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL DODGE CITY 37.76N 100.01W
05/11/2014 E1.00 INCH FORD KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, May 11, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 NW DODGE CITY 37.78N 100.04W
05/11/2014 M1.00 INCH FORD KS NWS EMPLOYEE
&&
SUGDENLocal storm report, May 11, 4:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 7 NW ACRES 37.17N 99.97W
05/11/2014 M1.75 INCH CLARK KS STORM CHASER
&&
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:49 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| May 10, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| May 11, 2:50 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 22 hr |
| May 11, 3:48 AM CDT | Red Flag Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 16 hr |
| May 11, 2:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| May 11, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 58 min |
| May 11, 3:05 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 40 min |
| May 11, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 63 min |
| May 11, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Pawnee | 65 min |
| May 11, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 11, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 66 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Pawnee, Rush | 64 min |
| May 11, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 64 min |
| May 11, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 11, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 57 min |
| May 11, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 25 min |
| May 11, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 65 min |
| May 11, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 56 min |
| May 11, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 63 min |
| May 11, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 63 min |
| May 11, 6:12 PM CDT | Tornado Warning | DDC | Pawnee | 33 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 65 min |
| May 11, 6:46 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 29 min |
| May 11, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.